Alert archive / New Mexico / Red Flag Warnings in 2025
Red Flag Warning 13, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 31, 2025, 4:48 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 1, 2025, 12:00 PM MDT. It was in force for 9 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2025, 4:48 AM MDT (10:48 UTC)
- In effect from
- Apr 1, 2025, 12:00 PM MDT
- Expired
- Apr 1, 2025, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 12:20 PM MDT | NON-TSTM WND GST 66 | 2 Ese Nogal, NM | Mesonet station NMC62 Nogal. |
| Apr 1, 1:00 PM MDT | NON-TSTM WND GST 58 | 1 Nnw Ruidoso, NM | Mesonet station COPN5 Ruidoso 1 NNW (Smokey Bear). |
| Apr 1, 1:15 PM MDT | NON-TSTM WND GST 60 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 1:25 PM MDT | HIGH SUST WINDS 43 | 10 Nne Ancho, NM | Mesonet station UP953 Ancho 10 NE (UPR). |
| Apr 1, 2:00 PM MDT | DUST STORM | 3 Sse Columbus, NM | State police reports near zero visibility at Columbus Port of Entry. NM-9 closed between Columbus and Santa Teresa, NM-11 closed between Columbus and Sunshine. |
| Apr 1, 2:00 PM MDT | DUST STORM | 5 Ene Road Forks, NM | I-10 EB MP 7 observation site reports visibility less than 1/2 mile. Closure of I-10 eastbound from mile marker 0, Arizona State Line to mile marker 20, Lordsburg. |
| Apr 1, 2:35 PM MDT | HIGH SUST WINDS 49 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 2:35 PM MDT | HIGH SUST WINDS 49 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 2:35 PM MDT | NON-TSTM WND GST 66 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 2:35 PM MDT | NON-TSTM WND GST 66 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 2:55 PM MDT | HIGH SUST WINDS 59 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 2:55 PM MDT | NON-TSTM WND GST 68 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 3:15 PM MDT | NON-TSTM WND GST 72 | 2 S Fort Stanton, NM | AWOS station KSRR Sierra Blanca Rgnl Arpt. |
| Apr 1, 3:23 PM MDT | DUST STORM | 3 Nne Oscuro, NM | U.S. 54 is closed from mm 78 (south of Tularosa) to mm 123 (Carrizozo) due to blowing dust and brown out conditions. |
| Apr 1, 3:30 PM MDT | DUST STORM | 9 S Deming, NM | NWS Meteorologist relay of near-zero visibility along NM-11 at Sunshine, NM. Highway remains closed. |
| Apr 1, 4:00 PM MDT | NON-TSTM WND GST 60 | 5 Nw Nogal, NM | Mesonet station CW3827 Nogal 5 NW. |
| Apr 1, 6:04 PM MDT | DUST STORM | 2 E Fort Bliss, TX | El Paso International ASOS reports 1/4 visibility due to dust storm. |
| Apr 1, 6:30 PM MDT | NON-TSTM WND GST 59 | 19 Wsw Oscuro, NM | Mesonet station WSM06 Pole 616 (WSMR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 10.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5507 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS84 KEPZ 311048 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 448 AM MDT Mon Mar 31 2025 ...CRITICAL FIRE CONDITIONS FOR SOUTHERN NEW MEXICO AND WEST TEXAS ON TUESDAY... .Strong jet stream flow aloft crossing the Southern Rockies will induce a deep 980-mb surface low over the Central Plains on Tuesday. Strong west-southwest winds across New Mexico and west Texas are expected during the afternoon and evening hours with sustained 20-ft speeds 25 to 35 mph and gusts as high as 60 mph. Relative humidity continues to be dry, falling below 15% in the desert lowlands and 15 to 25% in the National Forests. Mountain zones are included in the warning given unseasonably dry fuels and ongoing severe drought conditions. Latest ERCs are near the 90th- percentile. Any fires that start have the potential to spread rapidly. NMZ111>113-TXZ055-056-312200- /O.UPG.KEPZ.FW.A.0012.250401T1800Z-250402T0300Z/ /O.NEW.KEPZ.FW.W.0013.250401T1800Z-250402T0300Z/ Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Capitan and Sacramento Mountains/Lincoln NF/LNZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 448 AM MDT Mon Mar 31 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...Fire Weather Zone 055 Texas Fire Weather Zone 055 El Paso County, Fire Weather Zone 056 Texas Fire Weather Zone 056 Hudspeth County, Fire Weather Zone 111 Southwest Deserts and Lowlands/Las Cruces BLM/GLZ, Fire Weather Zone 112 South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ and Fire Weather Zone 113 Capitan and Sacramento Mountains/Lincoln NF/LNZ. * TIMING...Tuesday afternoon Noon through 9 PM MDT. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...10 to 20 percent. * EXPERIMENTAL RFTI...4 to 6 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ110-312200- /O.NEW.KEPZ.FW.W.0013.250401T1800Z-250402T0300Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- 448 AM MDT Mon Mar 31 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...Fire Weather Zone 110 Southwest Mountains/Gila NF/Apache NF/GLZ. * TIMING...Tuesday afternoon Noon through 9 PM MDT. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...15 to 20 percent. * EXPERIMENTAL RFTI...4 to 5 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Dennhardt
3 follow-up statements
704 WWUS84 KEPZ 311928 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 128 PM MDT Mon Mar 31 2025 ...CRITICAL FIRE CONDITIONS FOR SOUTHERN NEW MEXICO AND WEST TEXAS ON TUESDAY... .Strong jet stream flow aloft crossing the Southern Rockies will induce a deep 980-mb surface low over the Central Plains on Tuesday. Strong west-southwest winds across New Mexico and west Texas are expected during the afternoon and evening hours with sustained 20-ft speeds 25 to 35 mph and gusts as high as 60 mph. Relative humidity continues to be dry, falling below 15% in the desert lowlands and 15 to 25% in the National Forests. Mountain zones are included in the warning given unseasonably dry fuels and ongoing severe drought conditions. Latest ERCs are near the 90th- percentile. Any fires that start have the potential to spread rapidly. Strong winds will continue on Wednesday on the backside of the system but not as strong. Winds will top out around 20 to 25 MPH while minimum relative humidity values drop to the lower to mid teens in the lowlands. Mountains will see higher minimum relative humidity values and were not included within the Fire Weather Watch for Wednesday. NMZ111-112-TXZ055-056-011400- /O.NEW.KEPZ.FW.A.0013.250402T2000Z-250403T0200Z/ /O.CON.KEPZ.FW.W.0013.250401T1800Z-250402T0300Z/ Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 128 PM MDT Mon Mar 31 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR GUSTY WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR THE LOWLANDS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...Warning and Watch...Fire Weather Zone 055 Texas Fire Weather Zone 055 El Paso County, Fire Weather Zone 056 Texas Fire Weather Zone 056 Hudspeth County, Fire Weather Zone 111 Southwest Deserts and Lowlands/Las Cruces BLM/GLZ, and Fire Weather Zone 112 South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ Warning only...Fire Weather Zone 113 Capitan and Sacramento Mountains/Lincoln NF/LNZ. * TIMING...For the Warning, Tuesday afternoon Noon through 9 PM MDT. For the Watch, Wednesday afternoon 2 PM through 8 PM. * WINDS...for the warning, West 25 to 35 mph with gusts up to 60 mph. For the watch, West 20 to 25 mph with gusts up to 50. * RELATIVE HUMIDITY...10 to 20 percent. * EXPERIMENTAL RFTI...4 to 6 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ110-113-011400- /O.CON.KEPZ.FW.W.0013.250401T1800Z-250402T0300Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Capitan and Sacramento Mountains/Lincoln NF/LNZ- 128 PM MDT Mon Mar 31 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...Fire Weather Zone 110 Southwest Mountains/Gila NF/Apache NF/GLZ. * TIMING...Tuesday afternoon Noon through 9 PM MDT. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...15 to 20 percent. * EXPERIMENTAL RFTI...4 to 5 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
494 WWUS84 KEPZ 011107 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 507 AM MDT Tue Apr 1 2025 ...CRITICAL FIRE CONDITIONS FOR SOUTHERN NEW MEXICO AND WEST TEXAS ON TUESDAY... Strong jet stream flow aloft crossing the Southern Rockies will induce a deep 980-mb surface low over the Central Plains on Tuesday. Strong west-southwest winds across New Mexico and west Texas are expected during the afternoon and evening hours with sustained 20-ft speeds 25 to 35 mph and gusts as high as 60 mph. Relative humidity continues to be dry, falling below 15% in the desert lowlands and 15 to 25% in the National Forests. Mountain zones are included in the warning given unseasonably dry fuels and ongoing severe drought conditions. Latest ERCs are near the 90th- percentile. Any fires that start have the potential to spread rapidly. Breezy winds will continue on Wednesday on the backside of the system but not as strong. Winds will top out around 20 to 25 MPH while minimum relative humidity values drop to the lower to mid teens in the lowlands. Mountains will see higher minimum relative humidity values and were not included within the Fire Weather Watch for Wednesday. NMZ111-112-TXZ055-056-011915- /O.CON.KEPZ.FW.W.0013.250401T1800Z-250402T0300Z/ /O.CON.KEPZ.FW.A.0013.250402T2000Z-250403T0200Z/ Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 507 AM MDT Tue Apr 1 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...Warning and Watch...Fire Weather Zone 055 Texas Fire Weather Zone 055 El Paso County, Fire Weather Zone 056 Texas Fire Weather Zone 056 Hudspeth County, Fire Weather Zone 111 Southwest Deserts and Lowlands/Las Cruces BLM/GLZ, and Fire Weather Zone 112 South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ Warning only...Fire Weather Zone 113 Capitan and Sacramento Mountains/Lincoln NF/LNZ. * TIMING...For the Warning, Tuesday afternoon Noon through 9 PM MDT. For the Watch, Wednesday afternoon 2 PM through 8 PM. * WINDS...for the warning, West 25 to 35 mph with gusts up to 60 mph. For the watch, West 20 to 25 mph with gusts up to 50. * RELATIVE HUMIDITY...10 to 20 percent. * EXPERIMENTAL RFTI...4 to 6 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ110-113-011915- /O.CON.KEPZ.FW.W.0013.250401T1800Z-250402T0300Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Capitan and Sacramento Mountains/Lincoln NF/LNZ- 507 AM MDT Tue Apr 1 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...Fire Weather Zone 110 Southwest Mountains/Gila NF/Apache NF/GLZ. * TIMING...Tuesday afternoon Noon through 9 PM MDT. * WINDS...West 25 to 35 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...15 to 20 percent. * EXPERIMENTAL RFTI...4 to 5 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
278 WWUS84 KEPZ 011919 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 119 PM MDT Tue Apr 1 2025 ...CRITICAL FIRE CONDITIONS FOR SOUTHERN NEW MEXICO AND WEST TEXAS ON TUESDAY... Strong jet stream flow aloft crossing the Southern Rockies will induce a deep 980-mb surface low over the Central Plains today. Strong west-southwest winds across New Mexico and west Texas are expected through the afternoon and evening hours with sustained 20-ft speeds 25 to 35 mph and gusts as high as 60 mph. Relative humidity continues to be dry, falling below 15% in the desert lowlands and 15 to 25% in the National Forests. Mountain zones are included in the warning given unseasonably dry fuels and ongoing severe drought conditions. Latest ERCs are near the 90th- percentile. Any fires that start have the potential to spread rapidly. Breezy winds will continue on Wednesday on the backside of the system but not as strong. Winds will top out around 20 to 25 MPH while minimum relative humidity values drop to the lower to mid teens in the lowlands. Mountains will see higher minimum relative humidity values and ERC's. NMZ111-112-TXZ055-056-020200- /O.UPG.KEPZ.FW.A.0013.250402T2000Z-250403T0200Z/ /O.NEW.KEPZ.FW.W.0014.250402T2000Z-250403T0200Z/ /O.CON.KEPZ.FW.W.0013.000000T0000Z-250402T0300Z/ Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 119 PM MDT Tue Apr 1 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM MDT WEDNESDAY FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning for strong winds, dry fuels and low RH's, which is in effect from 2 PM to 8 PM MDT Wednesday. * AFFECTED AREA...Fire Weather Zone 055 Texas Fire Weather Zone 055 El Paso County, Fire Weather Zone 056 Texas Fire Weather Zone 056 Hudspeth County, Fire Weather Zone 111 Southwest Deserts and Lowlands/Las Cruces BLM/GLZ and Fire Weather Zone 112 South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ. * TIMING..., Tuesday afternoon through 9 PM MDT. For Wednesday afternoon 2 PM through 8 PM. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 12 percent. * TEMPERATURES...Up to 80. * EXPERIMENTAL RFTI...4 to 6 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ110-113-020200- /O.CON.KEPZ.FW.W.0013.000000T0000Z-250402T0300Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Capitan and Sacramento Mountains/Lincoln NF/LNZ- 119 PM MDT Tue Apr 1 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG WINDS, DRY FUELS, AND LOW RELATIVE HUMIDITY FOR SOUTHERN NEW MEXICO AND FAR WEST TEXAS... * AFFECTED AREA...Fire Weather Zone 110 Southwest Mountains/Gila NF/Apache NF/GLZ and Fire Weather Zone 113 Capitan and Sacramento Mountains/Lincoln NF/LNZ. * TIMING...Tuesday afternoon Noon through 9 PM MDT. * WINDS...West 35 to 45 mph with gusts up to 65 mph. * RELATIVE HUMIDITY...As low as 13 percent. * EXPERIMENTAL RFTI...4 to 5 or Near-Critical to Critical * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 31, 2:58 AM MDT, 1 hour 50 minutes earlier. Its key messages:
- Updated at 300 AM MDT Mon Mar 31 2025
- Strong southwest winds Tuesday and Wednesday, leading to widespread blowing dust and critical wildfire danger. Strongest gusts will occur Tuesday afternoon.
- Much cooler late this week with precipitation chances back in the forecast. Confidence is increasing for a late-season snow event over the Sacramento Mountains.
Area forecast discussion, Mar 31, 2:58 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
258 AM MDT Mon Mar 31 2025
...New DISCUSSION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 300 AM MDT Mon Mar 31 2025
- Strong southwest winds Tuesday and Wednesday, leading to
widespread blowing dust and critical wildfire danger.
Strongest gusts will occur Tuesday afternoon.
- Much cooler late this week with precipitation chances back in
the forecast. Confidence is increasing for a late-season snow
event over the Sacramento Mountains.
&&
.DISCUSSION...
Issued at 300 AM MDT Mon Mar 31 2025
Quite an active weather pattern ahead with several different
scenarios. The first half of the work week will by very Spring-
like with warm temperatures and strong winds. That pattern will
be followed by a cooler and wetter forecast later this week.
I would recommend enjoying the weather today, before a much more
active pattern begins. Zonal flow pattern aloft today, allowing
winds to settle down a bit and keeping temperatures quite warm.
Lowland highs in the upper 70s to 80 degrees with west winds 10
to 15 mph. Low-end breezy, but very light given what's ahead.
Polar jet streak shifts directly over the region on Tuesday ahead
of a developing upper low pressure system. 980mb lee surface low
development over the Central Plains with a surface trough
extending southwest all the way into Arizona and New Mexico will
allow southwest flow to increase dramatically once mixing begins.
Winds will already will quite strong over the elevated terrain
Tuesday morning, then spreading area wide by early Tuesday
afternoon. GFS model soundings show winds in the 45-55 knot range
reaching the surface with BL mixing to 600mb midday. High Wind
Watch is in effect for most of the high terrain and mountain east
slopes Tuesday, and Wind Advisories will be forthcoming for most
other zones.
Good confidence in blowing dust on Tuesday along with the strong
winds. 240-260 wind directions suggest dust sources in northern
Chihuahua will affect El Paso and surrounding communities.
Greatest risk for low visibility and dust storms will be along
the I-10 corridor in southern New Mexico and far west Texas, El
Paso in particular. Winds will remain quite gusty overnight into
Wednesday, especially along east slopes.
Windy conditions resume on Wednesday, though a tick lighter than
Tuesday as the primary jet streak aloft progresses eastward. The
lee surface low looks weaker but closer in proximity (NE New
Mexico) to our forecast area in latest runs. While it looks less
likely that we'll need High Wind Warnings Wednesday, but
Advisories will be considered especially along the I-10 and US-54
corridors. More blowing dust is likely as well.
Pacific cold front, currently timed for Wednesday afternoon/night
will begin a cooling trend that will continue through the rest of
the week. Thursday will be cooler with lowland highs in the lower
60s. Winds will also be lighter as a closed low begins to form
over the lower Colorado River valley.
Cooler and wetter weather pattern begins next Thursday into the
weekend as unseasonably deep trough hangs over the U.S. Southwest
and a closed low forms. Moisture fetch from Baja will increase
clod coverage on Thursday, allowing for a top-down moistening and
eventually scattered precipitation chances Friday through Sunday.
Right now, better chances for lowland rain are biased east of the
Rio Grande with solid QPF for much of central and eastern New
Mexico. Model clustering suggest uncertainty in the eventual
evolution of this closed low and any potential lingering energy
behind the primary wave.
Coinciding with these precipitation chances, global models
(especially the GFS) shows a backdoor cold front invading the
region from the northeast Friday/Saturday. If strong and cold
enough, this could result in heavy snows over the Sacramento
Mountains and elevations above 7000 feet. NBM probabilities still
show a wide range of possibilities for Cloudcroft, ranging from 2
to 10 inches between the 25th and 75th percentiles. This is the
most uncertain aspect of this forecast package, so will need to
wait for model guidance to have a better consensus before
sounding the winter alarm up there.
&&
.AVIATION...
(06Z TAFS)
Issued at 1120 PM MDT Sun Mar 30 2025
VFR conditions to prevail throughout the TAF period. Winds will
remain somewhat elevated overnight, diminishing btwn 31/06Z and
31/12Z. Gusty winds of a sly to wly persuasion will return in the
aftn, with gusts around 20 kts most common.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Mon Mar 31 2025
Lighter winds today with fire danger Near-Critical due to
continued dryness. Southwest winds 10 to 15 mph will allow for
Very Good vent rates. Min RH 10-20% with ERC values near the 90th
percentile across GNF and LNF.
Strong southwest winds return Tuesday and Wednesday with Red Flag
Warnings in effect for all zones on Tuesday. Slight increase in
midday RH (10-25%), but RFTI will still reach Critical for most
areas due to wind gusts in the 50-60 mph range Tuesday afternoon.
Further moisture increases on Wednesday may prevent the need for
another Red Flag despite continued strong winds.
Lower fire danger late this week as cooler and wetter conditions
begin. Widespread precipitation chances Friday/Saturday with
mountains snows possible. This should help ERCs quite a bit and
lower fire danger for the first half of April in local forests.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 81 53 83 50 / 0 0 0 0
Sierra Blanca 76 47 78 46 / 0 0 0 0
Las Cruces 77 45 76 40 / 0 0 0 0
Alamogordo 77 50 76 40 / 0 0 0 0
Cloudcroft 56 38 52 27 / 0 0 0 0
Truth or Consequences 79 48 73 40 / 0 0 0 0
Silver City 69 42 63 33 / 0 0 0 0
Deming 79 46 77 40 / 0 0 0 0
Lordsburg 76 41 72 35 / 0 0 0 0
West El Paso Metro 79 54 79 50 / 0 0 0 0
Dell City 80 46 81 45 / 0 0 0 0
Fort Hancock 83 48 86 49 / 0 0 0 0
Loma Linda 72 48 74 44 / 0 0 0 0
Fabens 81 49 83 48 / 0 0 0 0
Santa Teresa 77 48 78 45 / 0 0 0 0
White Sands HQ 79 54 78 49 / 0 0 0 0
Jornada Range 77 47 75 40 / 0 0 0 0
Hatch 81 49 77 40 / 0 0 0 0
Columbus 81 49 80 45 / 0 0 0 0
Orogrande 76 47 76 43 / 0 0 0 0
Mayhill 70 46 65 34 / 0 0 0 0
Mescalero 66 43 63 30 / 0 0 0 0
Timberon 64 38 63 29 / 0 0 0 0
Winston 71 37 63 24 / 0 0 0 0
Hillsboro 77 45 70 36 / 0 0 0 0
Spaceport 79 44 73 35 / 0 0 0 0
Lake Roberts 70 38 63 30 / 0 0 0 0
Hurley 72 40 68 31 / 0 0 0 0
Cliff 76 37 70 30 / 0 0 0 0
Mule Creek 71 41 63 30 / 0 0 0 0
Faywood 73 44 68 36 / 0 0 0 0
Animas 79 43 76 38 / 0 0 0 0
Hachita 79 43 75 38 / 0 0 0 0
Antelope Wells 79 46 76 42 / 0 0 0 0
Cloverdale 74 44 70 40 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon to 9 PM MDT Tuesday for Texas Fire
Weather Zone 055 El Paso County- Texas Fire Weather Zone
056 Hudspeth County.
High Wind Watch from Tuesday afternoon through Tuesday evening
for Eastern/Central El Paso County.
NM...High Wind Watch from Tuesday morning through Tuesday evening for
East Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-Southern Gila Region
Highlands/Black Range-West Central Tularosa Basin/White
Sands-West Slopes Sacramento Mountains Below 7500 Feet.
Red Flag Warning from noon to 9 PM MDT Tuesday for Capitan and
Sacramento Mountains/Lincoln NF/LNZ- South Central Lowlands
and Southern Rio Grande Valley/BLM/GLZ- Southwest Deserts
and Lowlands/Las Cruces BLM/GLZ- Southwest Mountains/Gila
NF/Apache NF/GLZ.
High Wind Watch from Tuesday afternoon through Tuesday evening
for Central Grant County/Silver City Area-Eastern Black
Range Foothills-Sierra County Lakes.
&&
FORECASTER...30-DennhardtThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 1:12 PM MDT | Blowing Dust Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 32 hr |
| Mar 31, 1:12 PM MDT | High Wind Warning | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 35 hr |
| Mar 31, 1:12 PM MDT | Wind Advisory | EPZ | Grant, Hidalgo | 32 hr |
| Mar 31, 1:28 PM MDT | Fire Weather Watch | EPZ | Doña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more | 24 hr |
Nearby
Red Flag Warnings in New Mexico, 2025Red Flag Warnings in Texas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.